As ravers gear up for the country's biggest open-air dance party - the Zurich Street Parade - health authorities have warned of a new drug threat.This content was published on August 7, 2002 - 15:56
Alongside the usual cautions about the dangers of the party drug, ecstasy, officials have expressed concern about the arrival of PMA - a potentially lethal form of amphetamine.
Often sold as ecstasy, PMA - or para-methoxy-amphetamine - triggers a similar hallucinogenic and amphetamine effect as the popular "love drug".
However, health authorities say the drug can have deadly side effects, particularly when mixed with alcohol.
"Most fatalities are linked to mixing substances," says Richard Müller, head of the Swiss Institute for Drug Abuse Prevention.
Switzerland's Federal Office of Public Health says a dose of less than 50 milligrammes of PMA equates to a strong dose of ecstasy.
Not much fun
Take more than that and the drug becomes life threatening. Side effects include vomiting, cramps, breathing difficulties, kidney failure and heart problems, including cardiac arrest.
Body temperature can climb as high as 46 degrees Celsius, which usually results in coma or death.
Ecstasy, by comparison, is usually consumed in doses of between 80 to 150 milligrammes, something that could potentially trick PMA users into overdosing.
PMA was first discovered in the 1970s in North America, but fell out of favour after a spate of deaths.
Eve and Rave - a Swiss dance party association promoting a reduction in drug use - has also issued warnings about PMA on its website.
According to the organisation, between 20 and 30 percent of the Zurich Street Parade crowd - which this year could be up to one million people - will consume drugs.
Eve and Rave is warning visitors to be particularly wary of drugs called "Kaspar", "Red Rubins" and "Yin and Yan", which have been available in Switzerland in recent weeks.
Eve and Rave is setting up laboratories at the Street Parade where ravers can check the content of their pills.
swissinfo with agencies
This article was automatically imported from our old content management system. If you see any display errors, please let us know: firstname.lastname@example.org